Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 14, NWS Albuquerque, NM

December 25, 202116 counties in New Mexico

NWS Albuquerque, NM issued this high wind watch at Dec 25, 2021, 3:07 AM MST for 16 counties in New Mexico. It took effect at Dec 26, 2021, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2021, 3:07 AM MST (10:07 UTC)
In effect from
Dec 26, 2021, 12:00 AM MST
Expired
Dec 25, 2021, 2:08 PM MST
In force
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Chaves County, NM, Colfax County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS75 KABQ 251007
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
307 AM MST Sat Dec 25 2021

NMZ212>215-221-223-226-227-239-240-252200-
/O.NEW.KABQ.HW.A.0014.211226T0700Z-211227T0300Z/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-Sandia and Manzano Mountains including
Edgewood-Central Highlands-South Central Mountains-Johnson and
Bartlett Mesas Including Raton Pass-Eastern Lincoln County-
Southwest Chaves County-
307 AM MST Sat Dec 25 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Sangre de Cristo Mountains, Sandia and Manzano Mountains 
  including Edgewood, Glorieta Mesa Including Glorieta Pass, Central 
  Highlands, South Central Mountains, Johnson and Bartlett Mesas 
  Including Raton Pass, Eastern Lincoln County, and Southwest Chaves 
  County.

* WHEN...From late tonight through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

NMZ228>234-252200-
/O.NEW.KABQ.HW.A.0014.211226T1600Z-211227T0300Z/
Far Northeast Highlands-Northeast Highlands-Union County-Harding
County-Eastern San Miguel County-Guadalupe County-Quay County-
307 AM MST Sat Dec 25 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe County, Quay County, Eastern San Miguel County, 
  Far Northeast Highlands, Harding County, Northeast Highlands and 
  Union County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

Shoemake
1 follow-up statement
081 
WWUS75 KABQ 252108
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
208 PM MST Sat Dec 25 2021

NMZ212>215-221-223-226-227-239-240-260500-
/O.UPG.KABQ.HW.A.0014.211226T0700Z-211227T0300Z/
/O.NEW.KABQ.HW.W.0019.211226T0700Z-211227T0300Z/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-Sandia and Manzano Mountains including
Edgewood-Central Highlands-South Central Mountains-Johnson and
Bartlett Mesas Including Raton Pass-Eastern Lincoln County-
Southwest Chaves County-
208 PM MST Sat Dec 25 2021

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MST 
SUNDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Sangre de Cristo Mountains, Sandia and Manzano Mountains 
  including Edgewood, Glorieta Mesa Including Glorieta Pass, Central 
  Highlands, South Central Mountains, Johnson and Bartlett Mesas 
  Including Raton Pass, Eastern Lincoln County, and Southwest Chaves 
  County.

* WHEN...From Midnight tonight to 8 PM MST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult to dangerous, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ228>234-260500-
/O.UPG.KABQ.HW.A.0014.211226T1600Z-211227T0300Z/
/O.NEW.KABQ.HW.W.0019.211226T1600Z-211227T0300Z/
Far Northeast Highlands-Northeast Highlands-Union County-Harding
County-Eastern San Miguel County-Guadalupe County-Quay County-
208 PM MST Sat Dec 25 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe County, Quay County, Eastern San Miguel County, 
  Far Northeast Highlands, Harding County, Northeast Highlands and 
  Union County.

* WHEN...From 9 AM to 8 PM MST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ216-222-235>237-260500-
/O.NEW.KABQ.WI.Y.0057.211226T1600Z-211227T0300Z/
Upper Rio Grande Valley-Estancia Valley-Curry County-Roosevelt
County-De Baca County-
208 PM MST Sat Dec 25 2021

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST SUNDAY...

* WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Estancia Valley, Curry County, De Baca County, Roosevelt 
  County and Upper Rio Grande Valley.

* WHEN...From 9 AM to 8 PM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 25, 3:02 AM MST, 5 minutes earlier.

Area forecast discussion, Dec 25, 3:02 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
302 AM MST Sat Dec 25 2021

.SYNOPSIS...
Today will see a Christmas gift in the form of a break in the active
weather pattern. This ends Sunday with the next system bringing
spotty showers to western and northern NM and strong winds along and
east of the central mountain chain, with a series of disturbances
repeating this pattern Tuesday and Wednesday. Breaks in the weather
arrive Monday and Thursday. A potentially very wet storm system
rolling up from the eastern Pacific looks possible Friday New Years
Eve, possibly disrupting New Years activities. Forecast confidence
remains low this far out, so those with plans should stay apprised of
the latest forecast.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
Winds aloft are still quite strong aloft with areas along the
central mountain chain still exhibiting 700 mb flow of 50 to 65 kt.
These speeds will trend down through the late morning in most areas,
but a belt of stiff 30 to 50 kt 700 mb winds will still linger
through the afternoon over the southern half of NM, and the strongest
speeds will be found over the far southern tier of the state. In
addition, a lee-side surface trough will regenerate, and this regime
will support breezy to windy conditions today over the central
mountain chain and along a corridor through the east central plains.
Wind speeds may occasionally hit advisory criteria over the
Sacramento mountain peaks, but will opt to hold off on an advisory
statement and put the focus on Sunday’s stronger wind speeds. A mix
of mid to high clouds will linger today over many zones with enough
low to mid layer moisture and remnant orographics to keep some
scattered showers going over the northern mountains. Temperatures
will remain near normal in western and north central NM today, but
even with yesterday’s Pacific front, the eastern plains should
still exceed climatological averages by 10 to 15 degrees.

The next upstream trough will rapidly cross CA tonight and eject
toward the Rockies early Sunday. This will drag a very strong
gradient aloft over NM with another impressive mid level jet
overtaking the state late tonight into Sunday. Winds at 700 mb once
again look to surge up to 50 to 80 kt over and near much of the
higher NM terrain Sunday morning through midday, and the surface low
will move to the lee of the Rockies, inducing a healthy surface
gradient. Much of the high terrain zones along and just east of the
central mountain chain look to breach high wind criteria, and
portions of the northeast to east central plains could mix as high
as 700 mb in the afternoon leading to damaging gusts at the surface.
Showers will expand over western and north central NM again as the
trough axis aloft and attendant front swing through in the late
morning Sunday with the Tusas likely seeing the highest
accumulations of a few inches.

LONG TERM...(MONDAY THROUGH FRIDAY)...
Monday will begin the long term period with a break in a very active
weather pattern. Skies clear and winds subside from Sunday’s
event, however afternoon breezy to locally windy weather will exist
through the eastern plains where a lee side surface low will be
present near the CO border. The next in the long running series of
disturbances and storms embedded within a large synoptic troughing
pattern entrenched through the western CONUS arrives into NM Tuesday
morning. This system will be weaker than Sunday’s event with an
associate 40-50kt H7 jet, resulting in more windy weather favoring
south-central and eastern NM. Precipitation chances will continue to
favor western and northern NM, with downsloping drying up any chances
east of the central mountain chain. With temperatures continuing to
trend cooler, snow levels look to finally fall to valley floors
allowing for more widespread snow cover. But this will be curtailed
by the relative lesser PoPs compared to the more recent Christmas Eve
event. This system quickly exits eastward late Tuesday with the next
installment in the disturbance saga arriving early Wednesday
morning. Continued snow showers through western and northern NM and
dry downsloping through the eastern plains remains the rule
Wednesday.

Thursday looks to see an intermission with clearing conditions.
Global models have come into better agreement with a New Years Eve
system as the 00Z GFS now joins the ECMWF and Canadian depicting a
cutoff low off the northern Baja coast beginning to move onshore
becoming absorbed or phased with a jetmax racing south along the
Pacific coast to its north. This cutoff low looks to spin up
abundant and anomalously high amounts of subtropical moisture into
the desert southwest and into the Land of Enchantment near the turn
of the calendar at midnight. Models could easily trend slower
delaying the arrival of this moisture and resultant wet weather into
New Years Day, but plenty of time remains. Those with New Years plans
should stay apprised of the forecast.

52/24

&&

.FIRE WEATHER...
Breezy to windy conditions will still be present again today,
however for most zones wind speeds will be significantly less than
what was observed yesterday. Winds may exceed critical thresholds
this afternoon in east central zones, but minimum humidity should
remain elevated enough to once again preclude critical fire weather
conditions. Another potent and very fast-moving disturbance aloft
will race over northern NM on Sunday, creating more strong to
possibly damaging winds again, especially across the central
mountain chain and northeastern highlands and plains. Fortunately,
minimum humidity would still remain elevated enough (20 to 30
percent)  so that Red Flag Warnings will not be needed Sunday
afternoon, and experimental Red Flag Threat Index grids also support
this. Strong winds will continue to buffet portions of New Mexico
for much of next week as a stout and subtropical-influenced jet
persists over the state. Cooler temperatures will keep feeding into
western and central zones next week, mitigating critical concerns
there while the eastern zones stay near to slightly above average
where the stronger winds will generally persist.

52

&&

.AVIATION...
06Z TAF CYCLE
Gusty west winds persist along and east of the Central Mountain
Chain late this evening, and these areas should remain gusty through
Christmas Day. Fortunately, gusts have generally be around 30-35kt,
with few exceptions. Meanwhile, light rain and high elevation snow
continue across north and northwest NM. MVFR to perhaps occasional
IFR cigs can be expected through the overnight hours, including at
KFMN and KGUP. Mt obscurations are likely as well.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  31  47  22 /  10  20  40   5
Dulce...........................  41  26  40  13 /  40  50  70  30
Cuba............................  43  30  42  19 /  10  30  30   5
Gallup..........................  48  34  43  18 /  10  30  30   0
El Morro........................  45  31  42  20 /  20  30  30   0
Grants..........................  49  32  46  15 /   5  20  20   0
Quemado.........................  50  33  47  21 /   5  20  30   0
Magdalena.......................  55  39  52  26 /   5  10  20   0
Datil...........................  49  34  46  23 /   5  10  20   0
Reserve.........................  51  31  49  17 /  10  60  50   0
Glenwood........................  55  38  52  27 /  10  60  60   0
Chama...........................  35  22  35  11 /  50  50  70  30
Los Alamos......................  45  37  45  23 /  10  30  40   5
Pecos...........................  45  33  45  24 /  10  30  40   0
Cerro/Questa....................  39  29  38  19 /  20  50  50  10
Red River.......................  34  25  33  13 /  20  50  50  10
Angel Fire......................  37  26  36   9 /  30  50  50  10
Taos............................  44  28  42  13 /  20  40  50  10
Mora............................  48  32  45  19 /  10  40  40   5
Espanola........................  50  34  50  20 /  10  30  40   5
Santa Fe........................  44  34  44  25 /  10  40  40   0
Santa Fe Airport................  49  34  49  23 /  10  30  30   0
Albuquerque Foothills...........  51  38  52  30 /  10  20  20   0
Albuquerque Heights.............  53  40  54  27 /  10  20  20   0
Albuquerque Valley..............  55  36  56  23 /  10  10  20   0
Albuquerque West Mesa...........  53  39  54  27 /  10  20  20   0
Belen...........................  57  41  60  21 /  10  10  10   0
Bernalillo......................  54  39  54  26 /  10  20  20   0
Bosque Farms....................  54  38  57  19 /  10  10  10   0
Corrales........................  54  39  55  26 /  10  20  20   0
Los Lunas.......................  55  38  58  19 /  10  10  10   0
Placitas........................  51  39  52  29 /  10  20  30   0
Rio Rancho......................  53  40  54  27 /  10  20  20   0
Socorro.........................  60  42  61  27 /   0   5  10   0
Sandia Park/Cedar Crest.........  48  38  48  28 /  10  30  30   0
Tijeras.........................  50  39  51  26 /  10  20  30   0
Edgewood........................  50  38  51  24 /   5  30  30   0
Moriarty/Estancia...............  53  36  54  17 /   5  20  20   0
Clines Corners..................  48  36  49  23 /   5  20  20   0
Mountainair.....................  53  41  53  26 /  10  20  20   0
Gran Quivira....................  53  43  54  30 /   5  10  10   0
Carrizozo.......................  57  46  57  38 /   0   5  10   0
Ruidoso.........................  54  43  53  35 /   0   5  10   0
Capulin.........................  53  34  51  18 /   0   0  10   0
Raton...........................  55  29  53  17 /   0   0  20   0
Springer........................  57  31  56  14 /   0   5  20   0
Las Vegas.......................  53  36  50  23 /   0  20  30   0
Clayton.........................  60  39  61  26 /   0   0   0   0
Roy.............................  58  39  56  23 /   0   5  10   0
Conchas.........................  62  40  64  28 /   0   0   0   0
Santa Rosa......................  60  43  62  29 /   0   0   5   0
Tucumcari.......................  65  46  68  33 /   0   0   0   0
Clovis..........................  64  43  68  34 /   0   0   0   0
Portales........................  66  45  70  33 /   0   0   0   0
Fort Sumner.....................  65  44  68  31 /   0   0   0   0
Roswell.........................  71  45  74  40 /   0   0   0   0
Picacho.........................  65  45  65  39 /   0   0   5   0
Elk.............................  63  46  63  40 /   0   0   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for the
following zones... NMZ228>234.

High Wind Watch from late tonight through Sunday evening for the
following zones... NMZ212>215-221-223-226-227-239-240.

&&

In the hours before

Local storm report, Dec 24, 9:17 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
917 PM MST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 8 S RED RIVER           36.59N 105.45W
12/24/2021  M73 MPH          TAOS               NM   PUBLIC

            TAOS SKI VALLEY - KACHINA PEAK.

&&

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:02 PM MSTWinter Weather AdvisoryABQRio Arriba, Taos23 hr
Dec 25, 2:08 PM MSTHigh Wind WarningABQBernalillo, Catron, Chaves, Colfax, Guadalupe, Harding and 14 more30 hr
Dec 25, 2:08 PM MSTWind AdvisoryABQBernalillo, Catron, Chaves, Cibola, Curry, De Baca and 12 more30 hr

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.